New York, 2022

Hail and Damaging Winds in New York, May 16, 2022

May 16, 2022 · NWS BGM · 29 events in 8 counties and zones

A cold front moved through Central New York, triggering multiple thunderstorms. An unstable environment supported many severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$131,000
Crop damage
None recorded
Events
29

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A cold front moved through Central New York, triggering multiple thunderstorms. An unstable environment supported many severe thunderstorms. While damaging wind gusts were the main hazard, large hail was also reported. Most of the damage was from trees and wires being knocked down. However, there was a surveyed microburst in Cayuga County near Venice Center that resulted in multiple farm buildings that had parts or all of their roof ripped off, a small farm building being knocked off its foundation by a large tree, and multiple large trees in the area snapped or knocked over.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at May 16, 9:29 AM EST, 57 minutes earlier.

Area forecast discussion, May 16, 9:29 AM EST, 57 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
1029 AM EDT Mon May 16 2022

.SYNOPSIS...
Warm and humid conditions will continue today, but an
approaching cold front and strong upper level disturbance will
bring a round of strong to severe thunderstorms to the region.
Damaging wind gusts are possible. Cooler air will flow into the
region Tuesday and Wednesday, with additional showers possible
Wednesday night and Thursday ahead of a warming trend.

&&

.NEAR TERM /THROUGH TUESDAY/...
1030 AM update...
A couple areas of elevated thunderstorms have formed out ahead
of the main line of surface-based convection that is trying to
congeal across w-central PA at this time. The leading convection
is more robust than previously expected and does have quite a
bit of lightning associated with it and may act to inhibit
upstream storms to a certain extent, but once the upper short
wave pushes in from the w/sw and combines with peak heating,
more intense convective should start to develop around or just
after 12 PM and then push east through the rest of the
afternoon. Be prepared for likely Severe Thunderstorm Watches
and Warnings today.

5 AM Update
Water vapor imagery shows a strong vort max rolling across the
Ohio Valley at the base of a negatively-tilted shortwave trough.
Surface analysis places a cold front just west of Buffalo,
having just moved east of Toronto and Cincinnati. The upper
level vort max will continue to move northeast as the trough it
is embedded in becomes more strongly tilted and and the surface
cold continue to move slowly eastward through the day,
eventually acting as a focusing mechanism for a line (or broken
line) of thunderstorms.

A few isolated, discrete thunderstorms may pop up well ahead of
the main line late this morning. Initially these will be weak,
but as we get closer to the early afternoon, any discrete cells
leading the line could become supercells, partially aided by the
backed (SSE) low level flow that will be found further ahead of
the cold front. Damaging wind gusts are the main threat, aided
by a mid-level dry intrusion, though I would like to see
stronger winds in the mid-levels. Note 500 mb flow looks to be
around 40-45 knots now, down about 5-10 knots from previous
projections. An isolated tornado is not out of the question,
particularly ahead of the main line where storm relative
helicity values will be somewhat higher. Another area of concern
would be north of any bowing segments.

A few additional showers or non-severe thunderstorms could
develop behind the main line this evening as weaker impulses in
the main shortwave trough roll through, but overall precip will
diminish after dark as drier air in the low levels advects in
on a steady 10-15 knot wind. This should help limit fog
potential except in very sheltered valleys.

Cooler temperatures will prevail on Tuesday, with some lingering
clouds and a few showers over parts of Central NY, especially
near and north of the Mohawk Valley, as another secondary
shortwave trough rolls through in NW flow aloft.

&&

.SHORT TERM /TUESDAY NIGHT THROUGH THURSDAY NIGHT/...
340 AM Update:

Any remaining wrap-around light rain showers across Central NY
(mainly north of the NY Thruway) will end by early Tuesday
evening with high pressure taking control. This will also allow
for winds to diminish overnight, although still remaining
somewhat on the breezy side. Temperatures will be seasonably
chilly, with lows likely in the 40s, with possibly some upper
30s across northern Oneida County and the higher elevations of
Central NY. While temperatures and clearing skies would be
conducive to frost formation across some areas, the winds
remaining a bit breezy should prevent that from occurring for
the most part.

High pressure will be in control of our weather for Wednesday,
This will result in a mostly sunny day, although clouds may
increase during the afternoon from west to east with a weak
shortwave approaching from the west that will be embedded in a
nearly zonal flow. Expecting another seasonably cool day with
high temperatures likely in the 60s.

The weak shortwave embedded in the nearly zonal flow will likely
move through the region Wednesday night into Thursday. However,
there continues to be uncertainty regarding how far north the
precipitation shield makes it. Right now, confidence is highest
for rain showers across the southern half of our area (Southern
Tier of NY southward into Northeast PA), but even across those
areas, there is quite a bit of uncertainty. Therefore, PoPs
continue to be no higher than low-end chance there, with only
slight chance PoPs farther north across the rest of Central NY.
Otherwise, partly sunny to mostly cloudy skies are expected on
Thursday with highs in the mid 60s to lower 70s.

Depending on the timing of the shortwave passage (and how far
north the precipitations shield gets), a few lingering rain
showers will be possible Thursday night across Northeast PA, but
otherwise conditions will likely begin to dry out. Lows are
expected to be in the upper 40s to mid 50s.

&&

.LONG TERM /FRIDAY THROUGH SUNDAY/...
340 AM Update:

A warm front moving through the area may spark a few rain
showers and possible a thunderstorm Friday afternoon. That being
said, the majority of the day should actually remain dry under
partly sunny skies. With the warm front moving through,
temperatures will rise into the upper 70s to mid 80s.

By Saturday, the forecast becomes a lot more uncertain, both in
terms of rain chances and high temperatures. An area of low
pressure in Quebec will drag a cold front through the area, but
the timing of this front remains quite uncertain this far out
(mainly due to uncertainly in the strength and exact
positioning of an amplified ridge just to our east). If the
frontal passage holds off until the late afternoon or evening,
the day will be mostly dry along with very warm (and potentially
hot) temperatures with the region firmly in the warm sector.
However, if the front moves through the region earlier, there
will be a greater chance for showers and thunderstorms and
cooler temperatures. Another factor to watch is that if the
front moves through during the time of peak heating, some
stronger thunderstorms would be possible with plenty of
instability (although the greatest shear may be displaced well
to the north). For now went with a blend of the NBM and NBM 50th
percentile for high temperatures (resulting in highs in the mid
80s to near 90). But again, this is also highly uncertain at
this time. As the week progresses, details about Saturday's
forecast will become clearer.

Additional showers and possibly a few thunderstorms will be
possible Saturday night into Sunday (persisting more into Sunday
if the frontal passage is slower). Right now due to a high
degree of uncertainty, PoPs for Sunday are no higher than slight
chance (which will not show up in the point-and-click forecast
this far out). Assuming the front is east of the area by
daybreak on Sunday, Sunday's temperatures will be much cooler;
mainly in the mid 60s to mid 70s. However, if the front isn't
quite through the area by Sunday, temperatures will be warmer.

&&

.AVIATION /14Z MONDAY THROUGH FRIDAY/...
Valley fog will lift shortly after 12Z, and it seems the deck of
mid level clouds over BGM has helped prevent a sunrise surprise
(valley fog creeping up into the higher elevations as it mixes
out), though a brief period of light fog before 12Z is not out
of the question.

A round of strong to severe thunderstorms will roll through the
area today, impacting all TAF sites between 17Z and 20Z. Strong
wind gusts over 50 knots and hail can't be ruled out, but kept
the worst case scenario out of the TAFs for now, but do have
TEMPOs for strong, sub-severe gusts. MVFR ceilings will build
in behind the showers and thunderstorms, with lingering showers
into early evening, followed by lifting ceilings. Fog potential
looks to be mitigated by steady westerly winds and lower
dewpoints dropping in to the 40s. VFR conditions will prevail
after about 03-05Z tonight.

Outlook...

Tuesday through Wednesday...Mainly VFR.

Wednesday through Thursday...Rain showers may bring some
restrictions.

Friday...Mainly VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...MPH
NEAR TERM...BJT/MPH
SHORT TERM...BJG
LONG TERM...BJG
AVIATION...MPH/MWG
Hazardous weather outlook, May 16, 8:21 AM EST, 2 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Binghamton NY
921 AM EDT Mon May 16 2022

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-171330-
Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben-
Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango-
Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna-
Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne-
921 AM EDT Mon May 16 2022

...SEVERE THUNDERSTORMS ARE LIKELY TODAY...

This Hazardous Weather Outlook is for central New York and
northeast Pennsylvania.

.DAY ONE...Today and tonight.

A line of thunderstorms will move through today with several storms
likely becoming severe. Damaging winds and hail will be the main
threats, though a few tornadoes and some isolated flash flooding
cannot be completely ruled out.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures. Please relay
any information about severe weather to the NWS while following
local, state and CDC guidelines.

The radar

The Binghamton radar (KBGM), 104 km away, was scanning. The volume nearest the first event began at 15:26 UTC.

Open the radar archive at this moment

Event by event

23 thunderstorm wind, 6 hail. Local standard time, as filed.

Thunderstorm Wind, Steuben

When
May 16, 10:26 AM EST
Where
Steuben County, 0.51 mi W of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.100, -77.240

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Steuben

When
May 16, 10:28 AM EST
Where
Steuben County, 0.69 mi N of Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.240, -77.200

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Steuben

When
May 16, 10:32 AM EST
Where
Steuben County, 0.69 mi S of Erwins
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.110, -77.150

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Steuben

When
May 16, 10:33 AM EST
Where
Steuben County, 0.69 mi N of Addison
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.110, -77.230

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Steuben

When
May 16, 10:33 AM EST
Where
Steuben County, 2.58 mi SW of Curtis
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
State Official
Coordinates
42.190, -77.200

Strong thunderstorm winds knocked down trees and wires onto roadway.

Thunderstorm Wind, Steuben

When
May 16, 10:43 AM EST
Where
Steuben County, 1.23 mi NE of Campbell
Measured
50 kt (58 mph) estimated gust
Property damage
$16,000
Reported by
Public
Coordinates
42.240, -77.180

Strong thunderstorm winds snapped and upprooted a dozen trees. In addition, a trailer was flipped on its side.

Thunderstorm Wind, Schuyler

When
May 16, 10:50 AM EST
Where
Schuyler County, 1.02 mi E of Monterey
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.300, -77.030

Strong thunderstorm winds knocked a tree down onto a roadway.

Thunderstorm Wind, Cayuga

When
May 16, 11:35 AM EST
Where
Cayuga County, 0.69 mi S of King Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
42.660, -76.620

Strong thunderstorm winds knocked down a tree onto a roadway.

Thunderstorm Wind, Cayuga

When
May 16, 11:38 AM EST
Where
Cayuga County, King Ferry
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.670, -76.620

Strong thunderstorm winds knocked down a tree and wires at the corner of NY RT 90 and 34B.

Thunderstorm Wind, Cayuga

When
May 16, 11:55 AM EST
Where
Cayuga County, 0.86 mi NW of Wyckoff
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.840, -76.530

Strong thunderstorm winds knocked down a tree and wires.

Thunderstorm Wind, Cayuga

When
May 16, 11:55 AM EST
Where
Cayuga County, 0.86 mi NW of Wyckoff
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.840, -76.530

Strong thunderstorm winds knocked down multiple trees.

Thunderstorm Wind, Onondaga

When
May 16, 12:06 PM EST
Where
Onondaga County, 2.07 mi S of Borodino
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
42.840, -76.320

Thunderstorm Wind, Onondaga

When
May 16, 12:08 PM EST
Where
Onondaga County, 2.02 mi E of Marcellus
Measured
50 kt (58 mph) estimated gust
Property damage
$250
Reported by
Public
Coordinates
42.980, -76.280

Strong thunderstorm winds knocked down a large tree limb across RT 175 in Onondaga.

Thunderstorm Wind, Delaware

When
May 16, 12:26 PM EST
Where
Delaware County, 0.51 mi E of Hancock
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
41.950, -75.270

Strong thunderstorm winds knocked down a tree on a roadway.

Thunderstorm Wind, Onondaga

When
May 16, 12:28 PM EST
Where
Onondaga County, 0.5 mi E of Moyers Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
43.180, -76.260

Strong thunderstorm winds knocked down several trees on Gaskin and River Roads.

Thunderstorm Wind, Broome

When
May 16, 12:32 PM EST
Where
Broome County, 0.69 mi S of Stella
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
State Official
Coordinates
42.110, -75.950

Strong thunderstorm winds knocked down a tree onto a house.

Hail, Broome

When
May 16, 12:34 PM EST
Where
Broome County, 0.86 mi SE of Binghamton
Measured
0.88 in hail
Reported by
Public
Coordinates
42.110, -75.890

Hail, Broome

When
May 16, 12:36 PM EST
Where
Broome County, 0.69 mi S of Binghamton
Measured
1.25 in hail
Reported by
Public
Coordinates
42.110, -75.900

Hail, Broome

When
May 16, 12:36 PM EST
Where
Broome County, 1.69 mi ENE of Park Terrace
Measured
0.88 in hail
Reported by
Public
Coordinates
42.090, -75.870

Hail, Broome

When
May 16, 12:40 PM EST
Where
Broome County, 2.56 mi E of Binghamton
Measured
1 in hail
Reported by
Public
Coordinates
42.120, -75.850

Hail, Broome

When
May 16, 12:46 PM EST
Where
Broome County, Port Crane
Measured
0.75 in hail
Reported by
Public
Coordinates
42.170, -75.830

Thunderstorm Wind, Onondaga

When
May 16, 12:50 PM EST
Where
Onondaga County, 0.86 mi SE of Moyers Corners
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
43.170, -76.260

Thunderstorm Wind, Oneida

When
May 16, 1:05 PM EST
Where
Oneida County, 0.69 mi N of Camden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
43.340, -75.750

Strong thunderstorm winds uprooted a tree.

Thunderstorm Wind, Broome

When
May 16, 1:20 PM EST
Where
Broome County, 0.51 mi E of Mc Clure
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.050, -75.490

Strong thunderstorms winds knocked down severe trees near McClure along Route 17.

Thunderstorm Wind, Delaware

When
May 16, 1:42 PM EST
Where
Delaware County, 0.11 mi SSW of Walton
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
42.168, -75.130

Strong thunderstorm winds knocked down several trees and wires in Walton.

Thunderstorm Wind, Otsego

When
May 16, 1:46 PM EST
Where
Otsego County, 1.47 mi SSW of Unadilla Forks
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Public
Coordinates
42.810, -75.240

Strong thunderstorm winds knocked a tree and wires down across County Highway 18.

Hail, Oneida

When
May 16, 1:52 PM EST
Where
Oneida County, 0.5 mi E of New Hartford
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
43.070, -75.290

Thunderstorm Wind, Otsego

When
May 16, 2:28 PM EST
Where
Otsego County, 1.23 mi NE of Worcester
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Department of Highways
Coordinates
42.590, -74.730

Strong thunderstorm winds uprooted several trees near the I-88 exit.

Thunderstorm Wind, Cayuga

When
May 16, 5:40 PM EST to 5:41 PM EST
Where
Cayuga County, 1.67 mi ESE of Venice Center to 1.23 mi SE of Venice Center
Measured
78 kt (90 mph) estimated gust
Property damage
$68,000
Reported by
NWS Storm Survey
Coordinates
42.720, -76.520

A 90 mph microburst was determined to have hit Roach's Farm in|Venice, NY. There were four barns that sustained roof damage with|metal panels being lofted. The furthest debris was about 200 |yards from the barn. Some of the metal panels had been lofted into|the power lines along Stewart's Corners Rd but had been cleaned |prior to our survey. There were several pieces of metal roofing |that were still located in trees at the time of our survey. At the|intersection of Ford Rd and Stewart's Corners Rd, there was a |Davis weather station that was sheltered from the southwest, but |recorded a measured 59 mph gust during the storm.

The strongest damage indicators were on the northwestern edge of |the damage path along Ford Rd, where several trees were snapped. |Three of the hemlock trees lining Ford road were snapped roughly |10 to 15 feet off the ground. Behind those trees, there were a |group of maple trees with several of those being snapped in |addition to the hemlocks. One of the maple trees fell onto a farm |building and shifted the entire building off the wooden foundation|to the east northeast. The building likely shifted due to the |tree falling, however the wooden polls on the northwestern edge of|the building had been lifted out of the ground by about 4 inches.|Other damage was also seen around the area, generally to the east|where another farm building lost metal roofing and a large |hardwood tree had its trunk snapped, however they were not along |the path of the stronger winds.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2022Every state in 2022This day in weather historyWarnings in New York, May 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018782, 1018788, 1018784, 1018786, 1018787, 1018785, 1018789, 1023245, 1023244, 1023246, 1023247, 1019612, 1019608, 1019610, 1019609, 1019611, 1018777, 1018776, 1018778, 1018779, 1018780, 1019613, 1023237, 1023238, 1023241, 1023239, 1018781, 1023240, 1023243.